During chemotherapy, your body may experience side effects. Some of the more well-known side effects of the treatment, include:
- hair loss
- a loss of energy
But some other side effects, like how the treatment affects your fingernails and toenails, might come as a surprise. If you’re going through chemo and noticing changes to your fingernails and toenails, what you’re experiencing is not out of the ordinary.
In this article, we look at how chemo medications affect the texture and appearance of your nails, why this happens, and how you can best take care of your nails during this time.
Chemotherapy can disrupt the growth cycles of new cells in your body. The keratin-rich cells that make up your skin and nails can be especially affected by this.
Approximately 6 to 12 months after finishing treatment, your natural fingernails and toenails will start to regrow. This cycle of regrowth doesn’t happen overnight. According to Memorial Sloan Kettering Cancer Center, it takes 6 months to regrow a fingernail and a year and a half to regrow a toenail.
In the meantime, you may notice one or more of the following symptoms.
During chemotherapy treatment, it’s not unusual for your nails to bend or break more easily. This can make everyday tasks painful, including walking in tight-fitting shoes or even holding a pen or pencil.
Breastcancer.org says, you may notice that your nails are thinner and more brittle, and don’t grow as long as they used to. These changes may make your nails more prone to breakage.
Your nails may look bruised, turning a few colors:
People with darker complexions may notice the color changes more than people with lighter complexions.
Some nails may start to lift off of your nail bed. Your nails during chemotherapy may:
- break off
- completely come off your nail bed
- simply fall off
Beau’s lines are horizontal ridges that run across your nails. They happen when nail growth is disrupted, which can happen during chemo. These lines can also be caused by an infection, which again, can be a result of chemotherapy.
Koilonychia, also known as “spoon nails,” are nails that rise at the ends so that it appears as if your nails were “scooped” out. Spoon nails are caused by:
- nutrient deficiencies
- trauma to your nails
- the chemical reaction of chemotherapy in your body
Secondary nail infections
The following can lead to infections in your nail bed or the other skin around your nails:
- cracks in your nails
- nails that break off
- other symptoms
These infections can take the form of:
- discharge coming out from under your nail bed
Since your nails have a different consistency and thickness, you may be more vulnerable to developing nail fungus underneath your nails. Fungus is a type of infection and will require treatment.
Certain types of chemotherapy are more likely to affect your nails. These drugs include:
- chemotherapy drugs that contain taxanes (Docefrez, Taxol, Onxal, Oraxol, Taxotere)
- 5-flurorouacil (Tolak)
- anthracyclines (Daunorubicin, Doxorubicin, Epirubicin, Idarubicin, Mitoxantrone, Valrubicin)
If you’re receiving taxol treatments, your doctor may recommend using a hydrating nail solution to prevent some nail-related chemotherapy side effects.
Other self-care treatments that you can try to avoid chemotherapy side effects on your nails include:
- wearing gloves while cleaning or exposing your hands to the sun
- soaking your hands in natural oils or PolyBalm
- keeping your nails clean and trimmed
- making sure you wear shoes that fit properly to avoid constricting your toenails
- avoiding hot baths, steamy showers, or soaking your hands in hot water
It’s OK to paint your nails if you’re trying to hide discolorations or increase nail strength. While a water-soluble nail is best for thin, brittle nails, you should use a nail polish that you’ve used before to avoid a potential allergic reaction. To remove, use an acetone-free nail-polish remover as it’s less drying to your nails.
In general, treat your nails with extra care throughout the course of your chemotherapy treatments. Being as careful as possible with your nails can help prevent some of the more severe side effects of chemo from being visible.
There are some side effects of chemo that you can and should treat right away.
You may need to wait out symptoms like:
- Beau’s lines
- nail darkening
- ridges in your nails
- brittle or weak nails
Treating your nails with care and keeping them clean and trimmed will help your nails grow back stronger and more quickly, and reduce your risk of infection.
If you notice symptoms of secondary nail infection or fungal nail infection, it’s important to treat it. You may need to speak with your doctor about getting an antibiotic or antifungal medication that’s safe for you to use during chemotherapy.
If one of your nails becomes loose, it will not reattach to your nail bed. You will need to protect your nail bed while you wait for a new nail to grow in its place. You can protect your nail bed by:
- soaking the area in cold water
- applying a lubricant such as petroleum jelly
- keeping the nail covered with a nonstick bandage to prevent infection
If you’re experiencing side effects of chemotherapy, including side effects that affect your nails, let your doctor know about them.
It’s important to have an ongoing dialogue with your doctor or oncologist about what you’re experiencing. Your doctor might have strategies and recommendations for how to remedy side effects and ease your discomfort during and after chemotherapy sessions.
It’s not at all unusual for chemotherapy to affect your nails. That said, it’s not an incidental symptom that you should ignore.
Keep an eye on your nails during and after your chemotherapy treatment, and talk with your doctor or oncologist about side effects you may be experiencing. They can help you treat and prevent complications, such as nail loss and secondary infections.